30 year old man with malaria fever

A 30yr old man visiting Africa developed high grade fever associated with chills and rigors. The doctor there diagnosed it to be malaria and the man was treated with chloroquine. The patient responded to the medication and became asymptomatic.

He immediately returned home to USA and after about 4 weeks again developed high grade fever associated with chills and rigors. The man was diagnosed to have a recurrence of malaria.

The most probable cause for his recurrence is:

a) re-infection by the organism
b) survival of the exo-erythrocytic phase of the parasite
c) survival of a dormant form of the parasite in his bone marrow
d) survival of the erythrocytic phase of the parasite
e) chloroquine is not effective against malaria






ANSWER
The correct answer is B


Explanation
Malaria is a parasitic disease caused by Plasmodium. The falciparum species of plasmodium is the most common causative agent of malaria in Africa. The infection manifests with high grade fever characteristically associated with chills and rigors.

Active malaria infection with Plasmodium falciparum, especially in the non-immune, is a medical emergency requiring hospitalization. The drug of choice for treatment is chloroquine. No other antimalarial drug is as efficacious and safe as chloroquine. But because of resistance, it is now only suggested for use in areas where Plasmodium vivax, P. ovale, and P. malariae are present. Falciparum malaria is becoming increasingly resistant to anti-malarial medications.

Quinidine or quinine plus doxycycline, tetracycline, or clindamycin; or atovaquone plus proguanil (Malarone); or mefloquine or artesunate; or artemisinin-based combination therapies (ACTs); or the combination of pyrimethamine and sulfadoxine, are given for chloroquine-resistant infections. The choice of medication depends in part on the local resistance pattern.

Aggressive supportive medical care, including intravenous (IV) fluids and other medications and breathing (respiratory) support may be needed.

The best antimalarial drug for treating chloroquine-resistant falciparum malaria remains quinine (or intravenous quinidine), which is fairly toxic; quinine resistance is increasing in Southeast Asia, particularly in the border areas of Thailand. Amodiaquine, used to treat chloroquine-resistant malaria in developing countries, is also quite toxic, and resistance to it is also common.

Artemisinin-based combination therapies (ACTs) are also very good. Artemisinin enhances efficacy and has the potential of lowering the rate at which resistance emerges and spreads. Under low transmission intensity, ACTs have an additional public health benefit of reducing the overall malaria transmission and studies are urgently needed to investigate modalities of attaining similar benefits under high transmission.

Despite being recommended by WHO since 2001, limiting factors include high cost, limited knowledge and public awareness on the concept of combination therapy (CT) and ACT in particular, limited knowledge on safety of ACTs in pregnancy, operational issue such as inappropriate drug use, lack of suitable drug formulations, lack of post-marketing surveillance (PMS) systems, and the imbalance between demand and supply.

The peculiarity of Plasmodium falciparum is that in addition to its erythrocytic phase (which is responsible for the fever) it infects the liver hepatocytes and can remain in it for indefinite periods of time thus creating a carrier state for malaria. This is known as the exo-erythrocytic phase of the parasite and can cause repeated infection of malaria in the host.

The drug chloroquine only cures the erythrocytic phase of the parasite and does not affect the parasite in its exo-erythrocytic phase. So the patient was treated with chloroquine which brought about remission of the acute attack of malaria by destroying the parasites in the erythrocytic phase but did not deal with the exo-erythrocytic phase. This caused the patient to become a carrier for plasmodium falciparum and resulted in recurrence of the infection. Re-infection is highly unlikely since the man immediately returned to USA.

No comments:

Post a Comment

Got something to say? We appreciate your comments: